The Ax–Kochen theorem, named for James Ax and Simon B. Kochen, states that for each positive integer d there is a finite set Yd of prime numbers, such that if p is any prime not in Yd then every homogeneous polynomial of degree d over the p-adic numbers in at least d2+1 variables has a nontrivial zero.
The proof of the theorem
One first proves Serge Lang's theorem, stating that the analogous theorem is true for the field Fp((t)) of formal Laurent series over a finite field Fp with . In other words, every homogeneous polynomial of degree d with more than d2 variables has a non-trivial zero (so Fp((t)) is a C2 field).
Then one shows that if two Henselian valued fields have equivalent valuation groups and residue fields, and the residue fields have characteristic 0, then they are elementarily equivalent (which means that a first order sentence is true for one if and only if it is true for the other).
Next one applies this to two fields, one given by an ultraproduct over all primes of the fields Fp((t)) and the other given by an ultraproduct over all primes of the p-adic fields Qp. Both residue fields are given by an ultraproduct over the fields Fp, so are isomorphic and have characteristic 0, and both value groups are the same, so the ultraproducts are elementarily equivalent. (Taking ultraproducts is used to force the residue field to have characteristic 0; the residue fields of Fp((t)) and Qp both have non-zero characteristic p.)
The elementary equivalence of these ultraproducts implies that for any sentence in the language of valued fields, there is a finite set Y of exceptional primes, such that for any p not in this set the sentence is true for Fp((t)) if and only if it is true for the field of p-adic numbers. Applying this to the sentence stating that every non-constant homogeneous polynomial of degree d in at least d2+1 variables represents 0, and using Lang's theorem, one gets the Ax–Kochen theorem.
Emil Artin conjectured this theorem with the finite exceptional set Yd being empty (that is, that all p-adic fields are C2), but Guy Terjanian found the following 2-adic counterexample for d = 4. Define
- G(x) = G(x1, x2, x3) =Σ xi4 − Σi<j xi2xj2 − x1x2x3(x1 + x2 + x3).
Then G has the property that it is 1 mod 4 if some x is odd, and 0 mod 16 otherwise. It follows easily from this that the homogeneous form
- G(x) + G(y) + G(z) + 4G(u) + 4G(v) + 4G(w)
of degree d=4 in 18> d2 variables has no non-trivial zeros over the 2-adic integers.
Later Terjanian showed that for each prime p and multiple d>2 of p(p−1), there is a form over the p-adic numbers of degree d with more than d2 variables but no nontrivial zeros. In other words, for all d> 2, Yd contains all primes p such that p(p−1) divides d.
Brown (1978) gave an explicit but very large bound for the exceptional set of primes p. If the degree d is 1, 2, or 3 the exceptional set is empty. Heath-Brown (2010) showed that if d=5 the exceptional set is bounded by 13, and Wooley (2008) showed that for d=7 the exceptional set is bounded by 883 and for d=11 it is bounded by 8053.
- James Ax and Simon Kochen, Diophantine problems over local fields I., American Journal of Mathematics, 87, pages 605-630, (1965)
- "Archived copy". Archived from the original on 2008-12-06. Retrieved 2009-12-04.
- Jan Denef, Proof of a conjecture of Colliot-Thélène
- Denef, Jan (2016), Geometric proofs of theorems of Ax-Kochen and Ersov, arXiv:
- Terjanian, Guy (1966). "Un contre-example à une conjecture d'Artin". C. R. Acad. Sci. Paris Sér. A-B (in French). 262: A612. Zbl 0133.29705.
- Guy Terjanian, Formes p-adiques anisotropes. (French) Journal für die Reine und Angewandte Mathematik, 313 (1980), pages 217-220
- Brown, Scott Shorey (1978), "Bounds on transfer principles for algebraically closed and complete discretely valued fields", Memoirs of the American Mathematical Society, 15 (204), ISBN 978-0-8218-2204-3, ISSN 0065-9266, MR 494980
- Chang, C.C.; Keisler, H. Jerome (1989). Model Theory (third ed.). Elsevier. ISBN 0-7204-0692-7. (Corollary 5.4.19)
- Heath-Brown, D. R. (2010), "Zeros of p-adic forms", Proceedings of the London Mathematical Society. Third Series, 100 (2): 560–584, ISSN 0024-6115, MR 2595750, doi:10.1112/plms/pdp043
- Wooley, Trevor D. (2008), "Artin's conjecture for septic and unidecic forms", Acta Arithmetica, 133 (1): 25–35, ISSN 0065-1036, MR 2413363, doi:10.4064/aa133-1-2